Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side Effects & Neuropathy
Oct 28, 2003

Hello,

I started taking Kaletra, Zerit & 3TC in July 2002. I started noticing problems in my feet about a month later and I was advised that I had peripheral neuropathy. The pain, burning and tightness got to be so bad, that in Jan. 2003 I asked to be removed from Zerit, and I was put on Combivir (I am still taking Kaletra with this).

Since then, I have tried two different types of accupuncture, and have spend hundreds of dollars on Gabapentin. I've also met with three neurologists, I've had nerve testing, and now I'm being sent for an MRI and more meetings with a neurologist.

Recently, while browsing thru material about side-effects of HIV meds, I noticed that 3TC and AZT (both of which are in Combivir) are also listed as causing neuropathy.

Why have none of my doctors told me that these meds can also contribute to the problem? I have had no relief from the treatments or Gabapentin; the pain can be excrutiating and I am never free from it (I never had it before taking the cocktail), and yet I'm continually going from one doctor to another trying to find relief.

We put our faith in our doctors -- what else do we know?

Any thoughts on why the doctors have not discussed this with me? And why can't they make the meds without all of these side-effects? I'm sure that I am not the only reader who is concerned with these issues.

Thanks. brian

Response from Dr. Henry

I have also been guilty of not highlighting the possibility of peripheral neuropathy due to 3TC (less likely AZT). Though the association with peripheral neuropathy is less with 3TC/AZT then with the "d" drugs (such as D4T=Zerit) there is still a low (not zero) rate--in the range of < 5%. Most patients (but not all) with "d" drug related neuropathy will improve when switch to one of the non-"d" drugs. The switch works better if the neuropathy is milder. I have some patient on non-NRTI based therapy (such as double-boosted PIs) in some cases where I am trying to avoid any possible further aggravation of the problem (if due to mitochondrial nerve damage for example). Some patients have benefited from some alternative meds for that (anti-oxidants etc)--check out www.daair.org for their neuropathy suggestions or the bood by Jon Kaiser- Healing HIV. KH



Previous
Side effects not getting better
Next
numbness

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement